At the clinic where I'm rotating now, the weirdest complaints tend to be due to some medication side effect. It's like we prescribe medication so that people can get rid of their symptoms, and they end up with all new symptoms from the medications. And then they medicate that... It's like a perpetual motion machine.
For instance, it's been reported that people taking voriconazole (a fungus medication) have experienced hallucinations. So it is suggested that doctors tell patients on this drug not to worry if they see flying Christmas trees or Ewoks. "You're not crazy," the doctor should say, "It's just the medication."
I actually blame everything that goes wrong with my body on my medication. Stomach ache? Medication. Headache? Medication. Stubbed my toe? Must be related to medication... I'm on quite a cocktail.
Lamictal is technically an anti convulsant. So people use it for seizure treatment. But it's also one of the only drugs "officially" designated to treat bipolar disorder. It helps with mood stabilization, just like Lithium and Depakote. Lithium is sort of the gold standard, it's what everyone in the medical community thinks when they hear someone say "bipolar." Sometimes people are surprised when I'm not on Lithium. But, for better or for worse, I'm on Lamictal. It has its advantages- it's not famous for causing weight gain, water retention, or mental "fogginess" like some of the other drugs. It is famous for causing a rash, though. A certain percentage of people who take it do get a rash. Then, a certain percentage of those get this horrific thing called Stevens Johnson Syndrome. I've got a Stevens Johnson Syndrome flash card for Board Review. It's got this guy on the front with a disgusting, scabby face. On the back, it says, Stevens Johnson Syndrome, and then lists causes which include medication, like Lamictal. Stevens Johnson Syndrome is serious, and you do NOT want to end up like the guy on the flash card. When I first went on the drug, I called my doctor in a panic, furiously scratching my stomach and wondering if it was pink because of an itchy rash, or if it was pink because I was scratching myself and therefore creating a rash. My doctor told me to calm down and that I did NOT have Stevens Johnson Syndrome. So far, the Lamictal has worked out well. My moods are stable, and I'm not going to end up on a flash card.
Seroquel is an "atypical antipsychotic" that is being sold to treat everything from anxiety and insomnia to bipolar disorder and schizophrenia. It's also being sold on the black market as a drug of abuse in some prisons. I'm still trying to figure that one out. So, the label "Anti-Psychotic" is a bit of a misnomer, and that's one of the drugs on my regimen. It's famous for causing the "wet blanket" effect where you feel like you're under water, you can't think, you can't read, you can't concentrate. In short, it can make you feel slow and stupid. It can also make you gain weight. I take it at night and it has the immediate effect of helping me to fall asleep, as well as a more long term mood stabilizing effect. I was really careful to watch my diet when I started the drug so I didn't have the misfortune of gaining weight, although my mind was dragged under water to a place where I could no longer think or read. Luckily, this "extreme wet blanket" phase didn't last. I'm sort of in a chronic, slightly damp, blanket phase. I'm not as sharp as my sharpest hypomanic state, but I'm also not as dumb as my dumbest depressive state. The one really annoying problem that has persisted is the dry mouth. I awake in the middle of the night with no saliva. "Oh, no Emily, surely you have SOME saliva when you awaken in the middle of the night..." Nope, I'm not exaggerating. It feels like I tried to eat 10 saltines in under a minute. It's that sort of dry. Tumble weed dry. So I have to keep half- diluted Gatorade by my bed. And I have to go to the dentist quite frequently. A dry mouth is conducive to cavities.
Next, the anti depressants. Lexapro is an SSRI, in the Prozac family. It's the usual- sexual side effects, causes some people to be sleepy, causes insomnia in other people, causes overeating, undereating... All the side effects are mild. I don't think this pill gives me too much grief.
Wellbutrin works on dopamine and norepinephrine. It has the distinction of NOT giving sexual side effects. In fact it makes some people hypersexual, not that it had this particular effect on me. It also helps people pay attention, it's good for ADHD. But, it lowers the seizure threshold so it's not so good for people detoxing from alcohol. And it's not so good for people with bulimia. Those two groups are particularly prone to seizures, so when you add Wellbutrin to the mix, it doesn't always turn out so well. Actually, one positive effect that this drug has is that it makes you LOSE weight. Almost every single psychiatric drug known to man causes weight gain- except for Wellbutrin. It actually made me disgusted with food for a while. I lost about 5 pounds. But I gained it back. I stayed in equilibrium.
2 months ago